Alert archive / Iowa / Heat Advisories in 2016
Heat Advisory 6, NWS Des Moines, IA
NWS Des Moines, IA issued this heat advisory at Aug 11, 2016, 3:58 AM CDT for 20 counties in Iowa. It took effect at Aug 11, 2016, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2016, 3:58 AM CDT (08:58 UTC)
- In effect from
- Aug 11, 2016, 1:00 PM CDT
- Expired
- Aug 11, 2016, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Aug 10, 11:42 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 11:42 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1142 PM CDT Wed Aug 10 2016 .SHORT TERM.../Tonight/ Issued at 347 PM CDT Wed Aug 10 2016 Warm front has been lifting very slowly north across central Iowa today. Moisture pooling along the boundary has helped push dew points into the mid to upper 70s resulting in MLCAPES around 4000 J/KG. Low convective inhibition and weak forcing with sfc and upper level convergence has led to scattered thunderstorms in the vicinity of the surface boundary. The 0-3 km theta-e differences in excess of 40 and the microburst parameter near 10 suggest these storms will carry a microburst threat. In addition...brief torrential rainfall is possible. These storms should wane this evening with the lose of diurnal instability. Additional storms are possible later tonight as storms develop to the west and move into the state late. These storms may linger into Friday morning. .LONG TERM.../Thursday through Wednesday/ Issued at 347 PM CDT Wed Aug 10 2016 Forecast focus will be on heavy rain potential Thursday afternoon and night. Good moisture low and mid level moisture transport will yield PWAT values at 2.25 inches or higher which are extreme. The surface cold front will enter northern Iowa by Thursday afternoon the stall a bit as it nears central Iowa. Storm motions will be slow and there will be the potential for numerous storms over similar areas. Rainfall efficiency will be high given the PWATs and deep warm cloud layer. Rainfall amounts may exceed 5 inches locally. Will see how storms tonight/early Thursday impact conditions Thursday afternoon and night but expect that Flash Flood headlines may be required for this time period. The severe weather threat will be primarily damaging wind threat with deep moisture and heat limiting the hail threat except with the most mature storms and the lack of low level shear limiting the tornado threat. Heat and humidity will be in place again on Thursday especially over central and southern Iowa. Heat index values likely to be near 105 or higher at times. Similar to today, developing storms and clouds may lessen impacts and again will proceed with no heat headlines. Instability will linger north of the sfc cold front on Friday until a stronger push of cold advection arrives later in the day. This will keep thunderstorm chances going during the day. A very pleasant weekend on tap with highs in the upper 70s to lower 80s with dry conditions. Isolated thunderstorms are possible Monday night into Tuesday when the next wave of warm advection lifts north through the state. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1142 PM CDT Wed Aug 10 2016 Potential higher impact event during this period due to heavy rainfall potential/rainfall rates and low visibility. MCS over South Dakota will move through the area through 14z with possible redevelopment between 16-19z over the south. Cigs/vsbys will be variable VFR/MVFR through 19z. As main boundary approaches increasing training TSRA will move over KFOD/KMCW/KALO between 11/22-12/07z and across the south sites KDSM/KOTM between 12/02-12/12. Some timing differences between HIRES models remain but slow movement and efficient rainfall may result in water runoff problems on runways during evening overnight operations KDSM/KALO. Potential for IFR conditions during heavier storms/rainfall as well. Will let next two packages further refine that potential. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...REV
Hazardous weather outlook, Aug 10, 4:04 PM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT WED AUG 10 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-112115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 404 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS. ADDITIONAL STORMS ARE EXPECTED TO ARRIVE AFTER MIDNIGHT TONIGHT OVER PORTIONS OF CENTRAL AND NORTHERN IOWA. LOCALIZED HEAVY RAINFALL AND DAMAGING WIND GUST WILL AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE THURSDAY AHEAD OF IMPENDING COLD FRONT. WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE BEGINNINGOVER NORTHERN IOWA THURSDAY AND THE REMAINDER OF THE AREA THURSDAY NIGHT AND FRIDAY. VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS IN EXCESS OF 5 INCHES IS POSSIBLE. THIS MAY RESULT IN FLASH FLOODING AND SIGNIFICANT RISES ON STREAMS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED AND HELPFUL.
In the hours before
Local storm report, Aug 10, 10:19 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 1 SW ANKENY 41.71N 93.63W
08/10/2016 E2.60 INCH POLK IA PUBLIC
PUBLIC REPORT OF 2.6 INCHES OF RAIN.
LOCATION ESTIMATED. REPORT VIA SOCIAL MEDIA.
0942 PM HEAVY RAIN 3 N GRIMES 41.70N 93.80W
08/10/2016 E2.50 INCH POLK IA PUBLIC
PUBLIC REPORT OF 2.5 INCHES OF RAINFALL
NORTH OF GRIMES. REPORT VIA SOCIAL MEDIA.
0930 PM HEAVY RAIN 3 ESE ANKENY 41.71N 93.56W
08/10/2016 E2.00 INCH POLK IA PUBLIC
PUBLIC REPORT OF 2 INCHES OF RAINFALL.
LOCATION ESTIMATED. REPORT VIA SOCIAL MEDIA.
0916 PM HEAVY RAIN 1 NNE SAYLORVILLE 41.70N 93.61W
08/10/2016 E3.00 INCH POLK IA PUBLIC
PUBLIC REPORT OF 3 INCHES OF ESTIMATED
RAINFALL. LOCATION ESTIMATED. REPORT VIA
SOCIAL MEDIA.
0910 PM HEAVY RAIN 2 ENE DALLAS CENTER 41.69N 93.95W
08/10/2016 E3.60 INCH DALLAS IA PUBLIC
PUBLIC REPORT OF 3.6 INCHES OF RAIN NE OF
DALLAS CENTER. REPORT VIA SOCIAL MEDIA.
0715 PM HEAVY RAIN 1 ENE SAYLORVILLE 41.69N 93.61W
08/10/2016 E3.40 INCH POLK IA PUBLIC
PUBLIC REPORT OF JUST OVER 3.4 INCHES OF
RAINFALL. REPORT VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:46 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 27 hr |
| Aug 11, 4:29 AM CDT | Special Weather Statement | DMX | Calhoun, Cerro Gordo, Hancock, Humboldt, Kossuth, Palo Alto and 4 more | 61 min |
| Aug 11, 5:35 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hamilton, Webster, Worth, Wright | 55 min |
| Aug 11, 6:43 PM CDT | Special Weather Statement | DMX | Boone | 62 min |
| Aug 11, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 53 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.